Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Cleveland, OH

May 17, 2004Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 17, 2004, 6:48 PM EDT for Geauga County, Lake County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:48 PM EDT (22:48 UTC)
Expired
May 17, 2004, 7:45 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS51 KCLE 172248
SVRCLE
OHC055-085-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEAUGA COUNTY IN NORTHEAST OHIO...
  LAKE COUNTY IN NORTHEAST OHIO...

* UNTIL 745 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
  OF PAINESVILLE TO 14 MILES WEST OF SOUTH RUSSELL...OR ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF PAINESVILLE TO 5 MILES
  SOUTHEAST OF CLEVELAND...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURTON
  CHARDON
  CHESTERLAND
  EASTLAKE
  MADISON
  MENTOR
  MIDDLEFIELD
  PAINESVILLE
  PERRY
  SOUTH RUSSELL
  WILLOUGHBY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4144 8101 4140 8136 4157 8137 4157 8148
          4165 8148 4176 8126 4186 8100

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:50 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 17, 1:50 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
150 PM EDT MON MAY 17 2004

.DISCUSSION...
TSTM ACTVTY CONTS OVR THE WRN SXNS.  WRMFNT N OF TOL-CLE-YNG
LN...THEN CDFNT MVG THRU TUE.  NO WW ATTM IN THE NW BUT PSBL LATER.
WL CONT WITH SCT TNGHT THEN BCMG LIKELY TUES AS THE FNT MOVS THRU.
TEMPS LOOK OK...NOT AS COOL AFT FROPA AS A FEW DAYS AGO.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&
Hazardous weather outlook, May 17, 5:18 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT MON MAY 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171117-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
518 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TUESDAY AFTERNOON AND SOME OF THE THUNDERSTORMS THAT WILL ACCOMPANY
THE FRONT MAY BE SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:46 PM EDTSpecial Marine WarningCLE89 min
May 17, 2:46 PM EDTSpecial Marine WarningCLE89 min
May 17, 2:55 PM EDTSevere Thunderstorm WarningCLELucas35 min
May 17, 3:00 PM EDTSevere Thunderstorm WarningCLEOttawa45 min
May 17, 4:09 PM EDTTornado WarningCLEOttawa36 min
May 17, 4:14 PM EDTSpecial Marine WarningCLE61 min
May 17, 4:47 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca43 min
May 17, 5:01 PM EDTSevere Thunderstorm WarningCLERichland44 min
May 17, 5:24 PM EDTSpecial Marine WarningCLE2 hr
May 17, 5:30 PM EDTSevere Thunderstorm WarningCLESeneca60 min
May 17, 5:31 PM EDTSevere Thunderstorm WarningCLEHuron44 min
May 17, 5:33 PM EDTSevere Thunderstorm WarningCLESandusky27 min
May 17, 5:39 PM EDTSevere Thunderstorm WarningCLEErie36 min
May 17, 5:39 PM EDTSevere Thunderstorm WarningCLEAshland51 min
May 17, 5:41 PM EDTSevere Thunderstorm WarningCLELorain64 min
May 17, 6:12 PM EDTSevere Thunderstorm WarningCLECuyahoga63 min
May 17, 6:20 PM EDTSevere Thunderstorm WarningCLEMedina40 min
May 17, 6:30 PM EDTSevere Thunderstorm WarningCLEWayne60 min
May 17, 6:43 PM EDTSpecial Marine WarningCLE2 hr
May 17, 6:43 PM EDTSpecial Marine WarningCLE2 hr
May 17, 6:43 PM EDTSpecial Marine WarningCLE2 hr
May 17, 7:02 PM EDTSevere Thunderstorm WarningCLESummit58 min
May 17, 7:17 PM EDTSevere Thunderstorm WarningCLECuyahoga43 min
May 17, 7:50 PM EDTSevere Thunderstorm WarningCLEHolmes25 min
May 17, 7:55 PM EDTSevere Thunderstorm WarningCLEStark65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.